chemotherapy through a port?
- 0Jan 29, '13 by MaremmaI am a relatively new nurse. I am working a "rehab" hall (but not always rehab patients) Anyway I have a very sweet lady that had breast cancer metastasize to her bones.
She has a port in her chest. She had gone out for her first tx. She has developed a "lump" on her breastbone right about where the catheter to that port would end. It does not hurt her it is not warm or inflamed appearing.
She had asked me why this suddenly appeared and what it is. She said she did tell the daytime RN but she did not explain anything to her. She just felt it, looked at it didn't ask any questions and left the room. She told me nothing in report so I was totally unawares when I walked in for first med pass after being off the weekend.
It does seem to be dissipating from when I first went on shift and when I rechecked her at the end of the shift. Can anyone explain to me exactly what is happening to her when she is getting the chemo tx through this port? She is unable to tell me. She said they gave her benadryl and "some other medicine" before the treatment and it made her so sleepy she slept through the whole day there. I couldn't even find any paperwork from them to explain what happened to her while she was out.
This lump looks and feels just like a bolus of sub-q fluids that I would give to a guinea pig or cat on the scruff of their necks just on her chest instead? Is it possible that chemo would create a bolus? Sadly we do know that she does have a spot of cancer that had developed on her sternum as well as several other areas.
I am scrambling to learn as much as I can about her diagnoses and tx so I am better prepared to talk her through them. I am not getting any support in this area at work either. They are not very sympathetic to her suffering and say stupid things like "well she's terminal, what's to explain?" or something else cruel like that.
- 1Jan 29, '13 by dudette10Did anyone notify her resident or attending about the bump? I don't know what it is either, but during chemo, usually Antiemetics, chemo, and possibly steroids are given via drip, and Benadryl is pushed through the line. Is it possible there is a malfunction of the port such that it leaks?
- 0Jan 29, '13 by KelRN215, BSN, RNAre we sure this bump isn't the port itself? I've had some patients where the port looks like a mountain coming out of their chest. Others it's so deep under the breast you can barely feel it let alone see it. If it's a new port, perhaps she had swelling from the surgery and didn't see/feel it before but now the swelling has gone down and the port is right there? That, or something is wrong with the port.
As far as explaining what is happening when she gets chemo through it:
Her port (port-a-cath, mediport, etc.) is her IV. She goes to the oncology clinic and it is accessed by a huber needle which allows her to have blood drawn and medication given directly into it. The portal septum (the part which is accessed) is attached to a catheter which ends likely in the SVC.
It is possible for ports to infiltrate or for the catheter to break off from the portal septum which would lead to fluid leaking into the subcutaneous tissue... did you call the Oncologist or the Oncology nurses to see if they had any problems with it when she went out for her treatment? They're probably your best resource when it comes to the port.
- 0Jan 30, '13 by MaremmaI attempted to call the oncologist but he was already out of his office. (I work the second shift). Her attending from our facility had referred the issue to the oncologist. (as he does with EVERYTHING concerning her because of her condition) Whatever was explained by them to the daytime nurse was not told to me and I could not find anything in her chart about it which is why I am confused and looking for answers. I am questioning what it was she actually told him once they actually spoke to him. I was EXPECTING her to be sent out to see him but that is not what happened.
I did get permission from my DON when something like this happens again I am allowed to come in a little early and get on the phone for myself so I CAN speak to the right Dr about a problem I am seeing.
I am sure it was not her port itself as you can feel that off to the side of where the lump WAS (It is completely gone now so DON doesn't know what I am talking about)
It is scary to think chemo drugs had infiltrated but now I am really afraid that is what had happened! She had told me that the morning before they had to draw blood out of her arm because the RN was not able to draw it from her port. I knew who was on the night before and sadly had to question this in my thinking. (She goes out of her way to get out of doing much of anything on the floor)
- 0Feb 5, '13 by canned_breadI have never seen a bump beside the port and particularly with chemo this is something that needs to be checked out prior to her next dose. Perhaps palpate around the port and make sure it isn't the actual port itself. How often does she get chemo? I would expect they would check it before the next dose. I am quite shocked they delivered chemo if they couldn't get blood return, as blood return we have to document prior to infusing chemo. This is so we aren't pushing a clot through and means that the port probably doesn't have a break in the line somewhere. If it's not causing her any pain that is a good sign it's not a chemo infiltrate as when that happens the patient usually knows about it pretty darn soon!
- 0Feb 22, '13 by SadalaQuote from KelRN215This. You should always make certain the port is still patent. The tip of the catheter CAN move sometimes and there are horror stories about chemo meds infiltrating the lungs or part of the chest cavity.Uhh... if they couldn't draw blood from the port, they shouldn't be giving chemotherapy through it. Never give chemo through a port that doesn't have a blood return.
What does her skin look like now? Chemo infiltrates are nasty.
You also have to watch for infection (ESPECIALLY in chemo pts or otherwise immune suppressed individuals), and clotting that can block the port.